Emergency Response Flashcards
7 cards from real RPN practice questions. Tap to flip, then mark Knew It or Still Learning — missed cards come back until you master them.
Read the first 7 Emergency Response flashcards as text
A patient arrives in the ED with a suspected tension pneumothorax. Which finding is MOST indicative of this condition?
Answer: Tracheal deviation away from the affected side
Tension pneumothorax causes increased intrapleural pressure that shifts the trachea and mediastinum away from the affected side.
During a mass casualty incident, a patient is found unresponsive with no spontaneous respirations even after repositioning the airway. Under START triage, this patient is tagged:
Answer: Black (expectant/deceased)
START triage tags non-breathing patients who remain apneic after airway repositioning as black (expectant/deceased) due to resource limitations.
A patient with a severe bee sting allergy develops hypotension, urticaria, and stridor. The nurse's FIRST action is to administer:
Answer: Epinephrine 1:1,000 IM into the lateral thigh
Epinephrine 1:1,000 administered IM into the vastus lateralis is the first-line treatment for anaphylaxis to reverse bronchospasm and vasodilation.
A patient is admitted after ingesting an unknown substance. The nurse notes pinpoint pupils, bradycardia, and excessive secretions. Which antidote should the nurse prepare?
Answer: Atropine
These are classic signs of organophosphate or cholinergic toxicity, and atropine is the primary antidote to block muscarinic effects.
A child is brought to the ED after a near-drowning event. The child is conscious and coughing. The nurse's priority intervention is:
Answer: Administer 100% oxygen and monitor for respiratory deterioration
All near-drowning victims require supplemental oxygen and observation for delayed pulmonary edema and hypoxia even if initially appearing well.
A patient with chest trauma has paradoxical chest wall movement during respiration. The nurse recognizes this as:
Answer: Flail chest
Flail chest occurs when three or more consecutive ribs are fractured in two places, causing the segment to move opposite to the rest of the chest wall.
A patient receiving a blood transfusion develops sudden fever, chills, and back pain 30 minutes into the infusion. The nurse's FIRST action is:
Answer: Stop the transfusion, maintain IV access with normal saline, and notify the provider
These symptoms suggest an acute hemolytic transfusion reaction; the transfusion must be stopped immediately to prevent life-threatening hemolysis.
How this page was made: written with AI tools and published by Nathan Beja, founder of Practice Test Geeks, who is responsible for its content. Exam facts are checked against the official sources listed below. Not reviewed by a subject-matter expert. Editorial policy
Sources & references
Exam facts on this page (fees, format, dates, passing scores) are checked against these official sources; the date is our last check. Editorial policy